# SDR 2002UALA01364

- Difficulty date: August 28, 2002
- Submitted: October 1, 2002
- Operation: Air carrier
- Aircraft: N578UA
- Make and model: Boeing 757222
- Aircraft serial: 26694
- Aircraft time: 32,831 hours, 11,292 cycles
- Engine: Pwa PW2037
- Engine time: 29,800 hours, 9,870 cycles
- System (JASC): 7261 · Turbine Engine Oil System
- Part: Carbon Seal
- Part number: 1A5839
- Condition: Failed
- Location: Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: K, B, J
- Precautionary procedure: B, A

## Discrepancy

AFT LAV SMOKE DETECTOR ALARM ON AND A BLUISH SMOKE IN CABIN WITH SMELL OF OIL.  CABIN WAS CLEARED BUT SMOKE RETURNED.  FOLLOWING LINE TROUBLE SHOOTING TO ELIMINATE THE APU AS THE OIL SOURCE THE SUBJECT ENGINE WAS REPLACED AND SENT TO THE ENGINE SHOP FOR REPAIR.  INSPECTION SHOWED THAT OIL FROM THE NR 3 AFT CARBON SEAL HAD ENTERED THE GAS PATH THROUGH THE 10TH  OR 14TH STAGE BLEED DUCT.  THE ROOT CAUSE IS A FAILED 2/3 CARBON SEAL CAUSING HIGH GEARBOX BREATHER PRESSURE AND THE LEAKAGE PAST THE NR 3 AFT CARBON SEAL.
